Dr. Mark Hull
Member, Scientific Review Committee
St. Paul’s HospitalView Bio
Early antiretroviral therapies (ART) could cause a range of side effects that affected the well-being of people living with HIV. One of these side effects was a decrease in phosphate in the blood, known as hypophosphatemia, which can have negative effects on kidney health. CTNPT 007 was a pilot study that monitored blood phosphate and kidney function during routine monitoring of people living with HIV taking ART.
This study analyzed the phosphate levels and urine albumin to creatine ratio, a measure of kidney function, in all adults over the age of 19 living with HIV in the BCCfE treatment program who started ART between 1996 and 2009. Researchers looked at how these values changed over time, before and after beginning ART.
Results for the study were presented at the 2nd International Workshop on HIV & Aging in Baltimore in 2011. Just over 20% of participants in this study developed hypophosphatemia, at a median time of 29.5 months from the start of ART. Incidence of hypophosphatemia was associated with older age and a shorter time on AZT, abacavir, and FTC. Elevated urine albumin to creatine ratio, indicating albuminuria, was seen in 24% of participants, and was associated with older age, greater time on ART, and greater time on atazanavir. CTNPT 007 demonstrated the potential side effects of ART options available at the time and improved the ability of clinicians and people living with HIV to make informed choices about which regimen to use.